Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS Raleigh, NC

August 5, 2009Halifax County, Warren County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 5, 2009, 6:35 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 6:35 PM EDT (22:35 UTC)
Expired
Aug 5, 2009, 8:06 PM EDT
In force
91 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Halifax County, NC, Warren County, NC

The radar

The Norfolk radar (KAKQ), 91 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 052235
FFWRAH
NCC083-185-060130-
/O.NEW.KRAH.FF.W.0027.090805T2235Z-090806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
  WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHEASTERN WARREN AND   
  NORTHWESTERN HALIFAX COUNTIES...JUST NORTH AND NORTHWEST OF
  LITTLETON. DOPPLER RADAR INDICATED OVER 4 INCHES OF RAIN LIKELY
  HAD FALLEN SINCE 5 PM IN VICINITY OF LITTLETON...ALONG HIGHWAY
  158. ANOTHER INCH OF RAIN IS POSSIBLE BEFORE THUNDERSTORMS MOVE
  AWAY BETWEEN 630 PM AND 730 PM.

* LOCATIONS THREATENED WITH FLOODING INCLUDE LITTLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

&&

LAT...LON 3656 7790 3651 7789 3648 7777 3648 7766
      3647 7764 3644 7763 3643 7761 3628 7761
      3641 7809 3655 7809

$$

DJF
2 follow-up statements
000 
WGUS72 KRAH 052258
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT WED AUG 5 2009

NCC083-185-060130-
/O.CON.KRAH.FF.W.0027.000000T0000Z-090806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX NC-WARREN NC-
658 PM EDT WED AUG 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN WARREN AND NORTHWESTERN HALIFAX COUNTIES...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 
THE PRIMARY AREA OF HEAVY RAIN WAS NEAR AND JUST NORTH OF 
LITTLETON...ALONG HIGHWAY 158. DOPPLER RADAR ESTIMATED RAINFALL 
TOTALS OVER 5.5 INCHES BETWEEN 5 PM AND JUST BEFORE 7 PM. SUCH HEAVY 
RAIN WOULD FLOOD ROADS AND LOW LYING AREAS QUICKLY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE GASTON 
AND LITTLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE WHERE WATER COVERS 
THE ROAD.

&&

LAT...LON 3656 7790 3651 7789 3648 7777 3648 7766
      3647 7764 3644 7763 3643 7761 3628 7761
      3641 7809 3655 7809

$$

DJF
000 
WGUS72 KRAH 060006
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
806 PM EDT WED AUG 5 2009

NCC083-185-060013-
/O.CAN.KRAH.FF.W.0027.000000T0000Z-090806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX NC-WARREN NC-
806 PM EDT WED AUG 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN WARREN
AND NORTHWESTERN HALIFAX COUNTIES...

SHOWERS AND THUNDERSTORMS HAVE MOVED AWAY FROM NORTHEAST WARREN AND 
NORTHWEST HALIFAX COUNTIES. LAW ENFORCEMENT REPORTED WATER STANDING 
ALONG ROUTE 158 NEAR LITTLETON...BUT THE WATER HAD DRAINED AWAY. 
WITH NO FLOODING REPORTS...THE FLASH FLOOD WARNING WILL BE CANCELLED.

STILL...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AS MUCH AS 
6 INCHES OF RAIN FELL NORTH AND NORTHEAST OF LITTLETON...WITH 
RAINFALL TOTALS AS HIGH AS 3.5 INCHES IN NORTHERN WARREN COUNTY...
ALONG AND NORTH OF ROUTE 158. PERSONS SHOULD BE SURE TO STAY AWAY 
FROM ANY STREAMS...CREEKS...AND DITCHES RUNNING HIGH AND FLOWING 
FAST. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3656 7790 3651 7789 3648 7777 3648 7766
      3647 7764 3644 7763 3643 7761 3628 7761
      3641 7809 3655 7809

$$

DJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:00 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 3:00 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM TIME
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED AUG 5 2009

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER WESTERN
NORTH CAROLINA...WHILE AN APPROACHING UPPER LEVEL DISTURBANCE
INCREASES THE CHANCE OF THUNDERSTORMS LATE TODAY AND TONIGHT.
CONDITIONS SHOULD DRY SOME FOR FRIDAY...WITH A SMALL CHANCE FOR
STORMS OVER THE WEEKEND AS TEMPERATURES WARM.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 140 PM WEDNESDAY...

SHOWERS AND THUNDERSTORMS ARE LINING UP ALONG THE PIEDMONT TROF OVER
THE HEART OF THE CWFA THIS AFTERNOON. COVERAGE WILL BE INCREASING IN
THE EAST WHERE INSTABILITY IS THROUGH THE ROOF WITH MU CAPES
EXCEEDING 3K JOULES. AS SUCH...WILL READJUST POPS TO CHANCE FOR THE
AFTERNOON EAST...WITH CONVECTION IN THE WEST STILL EXPECTED TO BEGIN
BLOSSOMING A LITTLE LATER IN THE EVENING AS THE UPPER TROF EDGES
NEARER. EXPECT THE EASTERN DIURNALLY DRIVEN STORMS TO INITIALLY
DIMINISH EARLY TONIGHT WITH LOSS OF INSOLATION...BUT WITH THE UPPER
DYNAMICS MOVING EAST...SHOWERS AND SCATTERED TSRA WILL BE POSSIBLE
ALL NIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 PM WEDNESDAY...

THURSDAY...UPPER TROF WILL BE SLOW TO EXIT THE AREA...AND DRY AIR
AND DIMINISHING POPS WILL BE SLOWLY PROGRESSING WEST TO EAST
THROUGHOUT THE DAY. RAIN AND CLOUD COVER WILL POTENTIALLY HINDER MAX
TEMPS... ESPECIALLY IN THE EAST. IT IS AUGUST...HOWEVER...AND THE
SURFACE FRONT WILL NOT EXIT THE EAST UNTIL LATE...SO EVEN WITHOUT
INSOLATION EXPECT HIGHS TO REACH THE MID AND UPPER 80S IN SOUTHWEST
FLOW. WILL KEEP POPS IN THE CHANCE CATEGORY DUE TO REDUCED
INSTABILITY...TAPERING TO SLIGHT CHANCE IN THE WEST WHICH SHOULD BE
UNDER SOME SUBSIDENCE BEHIND THE UPPER SHORT WAVE.

THURSDAY NIGHT...ALTHOUGH ANOTHER...WEAKER SHORTWAVE MOVES THROUGH
CENTRAL NORTH CAROLINA OVERNIGHT...THE MEAN AIRMASS DRIES WITH
GENERAL SUBSIDENCE DEVELOPING AS A WEAK SURFACE RIDGE BUILDS IN. THE
NAM AND THE GFS ARE SIMILAR WITH BASIC FEATURES FROM THURSDAY NIGHT
THROUGH FRIDAY NIGHT...AND WHILE THERE MAY BE A SHORT PERIOD WITH A
SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN VICINITY OF INTERSTATE
95...CURRENTLY BELIEVE THE MID-EVENING HOURS ONWARD WILL BE DRY.

WITH SUBSIDENCE IN PLACE FRIDAY...THE CHANCES FOR SHOWERS APPEARS
SMALL. WEAK LIFT IS PRESENT FRIDAY ONLY ON THE NAM...BUT THE MEAN
AIR MASS ON BOTH MODELS REMAIN DRY WITH OVERALL NEGATIVE MID-LEVEL
VORTICITY ADVECTION IN PLACE OVER CENTRAL NORTH CAROLINA. BUFR
SOUNDINGS ARE STABLE TO DEEP CONVECTION AND WILL SHOW A DRY DAY ON
FRIDAY. ON SATURDAY...THE GFS HAS TRENDED DRIER...WHILE THE NAM
BEGINS TO INCREASE INSTABILITY IN WARM-AIR ADVECTION. BOTH THE GFS
AND THE NAM SHOW AN INCREASE IN 850MB THETA-E...BUT THE NAM IS THE
ONLY MODEL AMONG THE TWO TO SUPPORT ANY QPF. BUFR SOUNDINGS ARE ONLY
MODESTLY UNSTABLE...BUT AS A SURFACE TROUGH RETURNS AND BECOMES
SOMEWHAT MORE PRONOUNCED ON THE GFS AND THE NAM...WILL MAINTAIN A
SLIGHT CHANCE OF THUNDERSTORMS FOR THE MID-MORNING INTO THE EARLY
EVENING. TEMPERATURES THROUGHOUT THE PERIOD WILL BE FORECAST CLOSE
TO MOS GUIDANCE...WITH A NOTICEABLE INCREASE SATURDAY AS THE
WARM-AIR ADVECTION TAKES SHAPE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM WEDNESDAY...

THE ECMWF CONTINUES TO BE VERY CONSISTENT WITH ITS DEPICTION OF THE
UPPER RIDGE AXIS REMAINING JUST WEST OF THE CAROLINAS AS COMPARED TO
THE OTHER OPERATIONAL MODELS...WHICH SUGGEST THE UPPER-LEVEL RIDGE
WILL BUILD IN FAIRLY STRONGLY OVER THE WEEKEND AND INTO EARLY NEXT
WEEK. WHILE AT TIMES IT IS DIFFICULT TO FOLLOW MORE CLOSELY THE
OUTLIER...IN THIS CASE THE PERSISTENCE OF THE ECMWF AND THE MOS
ENSEMBLE GUIDANCE ON AVERAGE SHOWING CHANCES FOR RAIN AT OR ABOVE
CLIMATOLOGY SUGGEST KEEPING AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST...MAINLY DIURNALLY. FORCING FOR ANY
PRECIPITATION WOULD BE A MID-LEVEL WAVE IN THE NORTHWEST FLOW
ALOFT...IF THE ECMWF VERIFIES...AND THE PRESENCE OF A WEAK SURFACE
TROUGH IN THE WARM...UNSTABLE AIR.

THE SAME REGIME CONTINUES FOR MONDAY...AND EVEN THE ECMWF APPEARS
DRIER IN THE MEAN THAN IN PREVIOUS RUNS. IT IS INTERESTING HOW MANY
MOS ENSEMBLE MEMBERS ARE ABOVE CLIMATOLOGY WITH REGARD TO POPS ON
MONDAY...BUT OF ALL DAYS IN THIS PERIOD THIS IS THE DAY WHERE THE
CONSENSUS OF MODELS SUGGEST THE LEAST QPF AND THE DRIEST AIR
OVERALL. WHILE IT IS STILL PRUDENT TO MAINTAIN SOME SMALL CHANCES
FOR SHOWERS...JUST INTO THE SLIGHT CHANCE CATEGORY...FOR MONDAY...
WAS TEMPTED TO GO DRY ON THIS DAY GIVEN SOME INDICATION OF SURFACE
RIDGING ESPECIALLY EARLY IN THE DAY ON THE ECMWF.

THE CONSENSUS OF THE GUIDANCE REMAINS CONSISTENT ON THE SUPPRESSION
AND RETREAT OF THE UPPER-LEVEL RIDGE FOR TUESDAY INTO WEDNESDAY...
AS AN UPPER-LEVEL TROUGH DEVELOPS OVER SOUTHEAST CANADA. THE
PROGRESS OF THE SURFACE FRONT IS SOMEWHAT SLOWER THAN WAS THE CASE
ON TUESDAY MODEL RUNS...WITH THE FRONT NOT GETTING CLOSE TO CENTRAL
NORTH CAROLINA UNTIL WEDNESDAY. STILL...AS THE UPPER-LEVEL TROUGH
BEGINS TO SHARPEN...THE SURFACE REFLECTION OF THE TROUGH SHARPENS AS
WELL...WHICH SHOULD LEAD TO INCREASED CONVERGENCE AND A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS. CHANCES FOR SHOWERS AND
THUNDERSTORMS SHOULD ALSO BE AIDED BY THE SOUTHWARD PROGRESSION OF
THE UPPER JET CLOSER TO THE MID-ATLANTIC STATES. CHANCE POPS WILL BE
IN PLACE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AND IT IS
QUITE POSSIBLE DURING AT LEAST ONE OR TWO PERIODS IN THIS TIME FRAME
THE LOW CHANCES CURRENTLY FORECAST ON THE SIXTH AND SEVENTH DAY WILL
INCREASE.

MOS ENSEMBLE HIGHS HAVE TRENDED DOWNWARD...BUT THICKNESSES STILL
SUPPORT READINGS IN THE 90S ACROSS CENTRAL NORTH CAROLINA SUNDAY
THROUGH TUESDAY. ON MONDAY IN PARTICULAR...THICKNESSES WOULD SUPPORT
HIGHS APPROACHING 100 IN SOME AREAS. THIS IS STILL SLIGHTLY BELOW
RECORDS AT BOTH KGSO AND KRDU...WHICH HAVE RECORDS FROM 100 TO 104
SATURDAY THROUGH MONDAY. BASED ON SOME EVIDENCE TO THE
CONTRARY...WILL HOLD OFF ON HIGHS THAT WARM FOR NOW. STILL...THE
COMBINATION OF HIGHS AND HUMIDITY COULD PUSH HEAT INDICES TO NEAR
105 ESPECIALLY CENTRAL AND EAST SUNDAY AND MONDAY. MORNING LOWS
SHOULD BE SOLIDLY IN THE LOWER TO MID 70S BASED ON LOCAL STUDIES OF
LOWS COMPARED TO EXPECTED 1000-850MB THICKNESSES. READINGS WILL
BEGIN TO COOL INTO WEDNESDAY WITH THE APPROACH OF THE FRONT AND
ANTICIPATED HIGHER CLOUD COVER AND LOWER THICKNESSES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...

SCATTERED CONVECTION FIRING ALONG THE SURFACE TROF ACROSS CENTRAL NC
THIS AFTERNOON WILL BEAR WATCHING...SHOWERS IN THE VICINTY IS A GOOD
BET...BUT THE CHANCE OF A THUNDERSTORM OVER THE AIRPORTS IS
SMALL...LESS THAN CRITERIA FOR INSERTION INTO THE TAFS. EXPECT THE
CONVECTION AT RDU/FAY/RWI TO DIMINISH WITH LOSS OF INSOLATION BY
00Z..WHILE UPPER TROF MOVING EAST ACROSS THE MOUNTAINS SHOULD
SUPPORT MORE COVERAGE OVER INT/GSO. AS THE UPPER TROF WILL BE MOVING
ONLY SLOWLY EAST ACROSS THE AREA...WIDELY SCATTERED TO ISOLATED
CONVECTION IS EXPECTED ACROSS THE AREA OVERNIGHT. AIRPORTS WHICH
RECEIVE RAIN THIS EVENING/EARLY TONIGHT COULD SEE IFR
VISIBILITY...AND POSSIBLY IFR STRATUS...DEVELOP IN THE 09-13Z TIME
FRAME.

DRIER AIR WILL BE WORKING ITS WAY ACROSS THE AREA TOMORROW AS THE
UPPER TROF AND SURFACE FRONT MOVE INTO EASTERN NORTH CAROLINA
TOMORROW AFTERNOON. MORNING LOW CLOUDINESS WILL BE MORE LIKELY TO
PERSIST IN RDU/FAY/RWI UNTIL THE TROF PASSES. CONVECTION WILL BE
WIDELY SCATTERED IN THE MORNING...MOSTLY SHOWERY TYPE...BUT THUNDER
COULD AFFECT FAY/RWI IN THE AFTERNOON IF THE FRONT AND TROF ARE
STILL LAGGING ALONG INTERSTATE 95 DURING AFTERNOON HEATING.

IN THE LONGER RANGE...A STRONG RIDGE WILL BUILD OVER THE
AREA...SUPPRESSING CONVECTION AND ENSURING MAINLY VFR CONDITIONS
FRIDAY THROUGH MONDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM/DJF
NEAR TERM...MLM
SHORT TERM...MLM/DJF
LONG TERM...DJF
AVIATION...MLM
Hazardous weather outlook, Aug 5, 3:55 PM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT WED AUG 5 2009

NCZ021-022-038-039-073-062000-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-
355 PM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE IN FROM THE WEST.
ISOLATED STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT. THERE IS ALSO A CHANCE OF STORMS MOVING REPEATEDLY
OVER THE SAME AREA...WHICH COULD PRODUCE MINOR FLOODING ON ROADS
AND IN LOW LYING AREAS. FURTHERMORE...STRONG THUNDERSTORMS WOULD
PRODUCE FREQUENT LIGHTNING...IN SOME CASES ONE STRIKE EVERY 15
SECONDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

NCZ007>011-023>028-040>043-074>078-083>086-088-089-062000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MONTGOMERY-
MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
355 PM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR...WITH ISOLATED THUNDERSTORMS
BEING SEVERE. THE PRIMARY THREAT IS DAMAGING WIND GUSTS...THOUGH
STRONGER STORMS COULD PRODUCE HAIL TO NICKEL SIZE. THERE IS ALSO
A CHANCE OF STORMS MOVING REPEATEDLY OVER THE SAME AREA...WHICH
COULD PRODUCE MINOR FLOODING ON ROADS AND IN LOW LYING AREAS.
FURTHERMORE...STRONG THUNDERSTORMS WOULD PRODUCE FREQUENT
LIGHTNING...IN SOME CASES ONE STRIKE EVERY 15 SECONDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE COMBINATION OF HEAT AND HUMIDITY COULD RESULT IN HEAT INDICES
APPROACHING 105 DEGREES SUNDAY AND MONDAY AFTERNOONS. FACTOR IN
THE HEAT WHEN MAKING OUTDOOR PLANS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY STORMS.

DJF

In the hours before

Local storm report, Aug 5, 4:12 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 SSW BENSON            35.35N 78.55W
08/05/2009  E1.25 INCH       JOHNSTON           NC   TRAINED SPOTTER

            1.25 INCH HAIL I-95 AND NEAR EXIT 77.

&&

TDH
Special weather statement, Aug 5, 4:55 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT WED AUG 5 2009

NCZ009>011-052200-
HALIFAX-VANCE-WARREN-
455 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...VANCE AND HALIFAX
COUNTIES THROUGH 600 PM EDT...

AT 454 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MACON...OR ABOUT 8 MILES NORTHEAST OF WARRENTON...MOVING NORTHEAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAKE GASTON.

OTHER STRONG THUNDERSTORMS WERE LOCATED TO THE SOUTHWEST...TOWARD
WARRENTON AND MIDDLEBURG.

GUSTY WINDS OF UP TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
 LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE
CAPABLE OF BLOWING AROUND LIGHT OBJECTS. BOATERS ON LAKE GASTON
SHOULD SEEK SAFE HARBOR AS THREATENING CONDITIONS APPROACH.

DJF
Local storm report, Aug 5, 5:06 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             7 NNW CLINTON           35.09N 78.39W
08/05/2009  E0.75 INCH       SAMPSON            NC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL AT DOBBS GARAGE ALONG
            HIGHWAY 421.

&&

ELLIS
Special weather statement, Aug 5, 5:42 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT WED AUG 5 2009

NCZ010-011-052230-
HALIFAX-WARREN-
542 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF WARREN AND
NORTHWEST HALIFAX COUNTIES THROUGH 630 PM EDT...

AT 541 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NORLINA TO 7 MILES NORTHEAST OF LITTLETON...
MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF ON OR NEAR LAKE GASTON AND ROANOKE RAPIDS LAKE...GET OUT OF THE
WATER. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES FROM
THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. DONT BE CAUGHT ON THE WATER IN A STORM

DJF
Special weather statement, Aug 5, 5:57 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT WED AUG 5 2009

NCZ021-022-038-039-073-074-052300-
DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-RANDOLPH-STANLY-
557 PM EDT WED AUG 5 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD...
DAVIDSON...RANDOLPH...MONTGOMERY AND STANLY COUNTIES THROUGH 700 PM
EDT...

AT 557 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
RURAL HALL TO 6 MILES SOUTHWEST OF WELCOME TO 21 MILES WEST OF
RICHFIELD...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
DANBURY TO 7 MILES NORTHWEST OF LEXINGTON TO 6 MILES NORTH OF
CONCORD...MOVING EAST AT 30 MPH.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

23
Local storm report, Aug 5, 6:25 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     9 NE CLINTON            35.09N 78.23W
08/05/2009                   SAMPSON            NC   LAW ENFORCEMENT

            TREES DOWN ALONG EAST DARDEN RD.

&&

TDH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:38 PM EDTSevere Thunderstorm WarningRAHLee48 min
Aug 5, 2:04 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake56 min
Aug 5, 2:25 PM EDTSevere Thunderstorm WarningRAHRichmond, Scotland30 min
Aug 5, 2:41 PM EDTSevere Thunderstorm WarningRAHMoore, Richmond43 min
Aug 5, 2:48 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake42 min
Aug 5, 2:52 PM EDTSevere Thunderstorm WarningRAHHoke38 min
Aug 5, 3:00 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wake, Wayne, Wilson45 min
Aug 5, 3:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson65 min
Aug 5, 3:15 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore45 min
Aug 5, 3:49 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee29 min
Aug 5, 4:11 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne64 min
Aug 5, 4:28 PM EDTSevere Thunderstorm WarningRAHSampson47 min
Aug 5, 5:13 PM EDTSevere Thunderstorm WarningRAHGranville, Vance47 min
Aug 5, 5:22 PM EDTSevere Thunderstorm WarningRAHSampson14 min
Aug 5, 5:48 PM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
Aug 5, 5:54 PM EDTFlash Flood WarningRAHGranville, Vance115 min
Aug 5, 6:12 PM EDTAreal Flood AdvisoryRAHHalifax, Warren3 hr
Aug 5, 6:17 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph43 min
Aug 5, 6:37 PM EDTSevere Thunderstorm WarningRAHDavidson26 min
Aug 5, 6:38 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson36 min
Aug 5, 6:57 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford51 min
Aug 5, 7:09 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly66 min
Aug 5, 7:22 PM EDTSevere Thunderstorm WarningRAHStanly53 min
Aug 5, 7:57 PM EDTSevere Thunderstorm WarningRAHMontgomery, Richmond78 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.